(RxWiki News) According to Health Canada, the Canadian equivalent of the U.S. Food and Drug Administration (FDA), a popular treatment for baldness has been associated with male breast cancer.
"Hair regrowth products increase risks of male breast cancer."
In a statement, Health Canada writes, "Male breast cancer has been reported in a small number of patients worldwide with both the one-milligram and five-milligram formulations of finasteride.”
The agency adds, "Most of the reports have been in association with the five-milligram formulation. Based on the currently available evidence, it is not known with certainty whether finasteride can cause breast cancer, nor can this possibility be ruled out at this point in time.”
"The labelling for Propecia, Proscar and several of the generic finasteride products has already been updated to include information on the potential risk of male breast cancer. Updates to the remaining generic drugs will follow," the agency writes.
Finasteride has also been reported to cause "persistent sexual dysfunction" - erectile dysfunction - according to a study published in the Journal of Sexual Medicine. The study, conducted at The George Washington University Medical Center involved 71 men who reported sexual problems up to six years after stopping the use of finasterid.
Men who are using this finasterid should notify their doctors immediately if they notice any breast changes, including nipple discharge, tenderness, lumps or breast enlargement.